Alert archive / Florida / Special Weather Statements in 2014

Special Weather Statement, NWS Melbourne, FL

September 16, 2014Indian River County, Florida

NWS Melbourne, FL issued this special weather statement at Sep 16, 2014, 7:21 PM EDT for Indian River County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2014, 7:21 PM EDT (23:21 UTC)
Expired
Sep 16, 2014, 7:45 PM EDT
In force
24 min
Issued by
NWS Melbourne, FL

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 54 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2014-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2014-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

454 
WWUS82 KMLB 162321
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
721 PM EDT TUE SEP 16 2014

FLZ054-059-162345-
INDIAN RIVER-ST. LUCIE-
721 PM EDT TUE SEP 16 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER EASTERN INDIAN RIVER COUNTY...NORTHERN ST. LUCIE COUNTY...

* UNTIL 745 PM EDT.

AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 6 MILES SOUTHWEST OF
VERO LAKE ESTATES...MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS 
INCLUDE SEBASTIAN...POINTE WEST...VERO BEACH AND SURROUNDING AREAS.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2749 8062 2782 8070 2782 8051 2784 8050
      2784 8047 2782 8045 2784 8043 2762 8034
      2762 8033 2761 8034 2754 8031 2754 8030
      2745 8028
TIME...MOT...LOC 2320Z 269DEG 16KT 2768 8058

$$

67

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Sep 16, 3:07 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Sep 16, 3:07 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
307 PM EDT TUE SEP 16 2014

.DISCUSSION...
CURRENT-TONIGHT...THE EAST COAST SEA BREEZE BOUNDARY HAS DEVELOPED
THIS AFTERNOON FROM THE CAPE SOUTHWARD THROUGH JUPITER INLET.
ISOLATED SHOWERS AND STORMS HAVE ALREADY DEVELOPED ALONG IT. OTHER
ACTIVITY ACROSS EAST CENTRAL FLORIDA HAS BEEN SLOW TO DEVELOP THUS
FAR DUE TO CLOUD DEBRIS FROM EARLIER ACTIVITY NORTH OF THE AREA.
HOWEVER...WITH DEEP MOISTURE AROUND...CONTINUED HEATING THROUGH THE
AFTERNOON...VARIOUS BOUNDARIES AROUND AND WEAK IMPULSES ALOFT WE
SHOULD STILL SEE INCREASING COVERAGE OF SHOWERS AND STORMS THROUGH
THIS EVENING. MOVEMENT OF CELLS WILL BE OUT OF THE NORTHWEST AT
AROUND 10 MPH. MAIN THREATS FROM STORMS CONTINUE TO BE FREQUENT CLOUD
TO GROUND LIGHTNING IN A FEW CELLS...GUSTY WINDS OF 40 TO 50 MPH AND
HEAVY RAINFALL. SOME HEAVIER CELLS MAY CREATE PONDING OF WATER ON
ROADWAYS AND NUISANCE URBAN/SMALL STREAM FLOODING FOR A SHORT TIME.

A WEAK FRONTAL BOUNDARY TO THE NORTH WILL SLIDE SOUTHWARD INTO
NORTH-CENTRAL FLORIDA LATE OVERNIGHT. SHOWERS/STORMS WILL BE ON THE
DECREASE INTO THE LATE EVENING AS IT PUSHES OFFSHORE. WILL STILL
MAINTAIN A SLIGHT CHANCE FOR CONVECTION OVERNIGHT DUE TO THE
PROXIMITY OF THE FRONT AND MOIST AIRMASS IN PLACE. MOSTLY CLOUDY
SKIES EXPECTED WITH LOWS IN THE LOW TO MID 70S. LIGHT WEST-SOUTHWEST
WINDS ARE FORECAST TONIGHT.

...PREVIOUS EXTENDED FORECAST DISCUSSION...

WED-THU...A 70-90KT H30-H20 JET STREAK EXTENDING FROM THE OH/TN
RIVER VALLEYS INTO NEW ENGLAND WILL PRODUCE STRONG UPR LVL
DIVERGENCE OVER THE DEEP SOUTH. THIS WILL INDUCE A BROAD SFC LOW
ALONG A STATIONARY FRONT THAT WILL SLOWLY CRANK IT THRU CENTRAL FL
ON WED...THEN INTO S FL ON THU. FRONTAL MOTION WILL BE SLOW BUT
STEADY AS THE ATLC RIDGE OVER FL AND THE FL STRAITS IS QUITE WEAK
AND WILL NOT BE ABLE STALL THE ADVANCE.

DEEP MOISTURE POOLING WITHIN THE TROF WITH PWAT VALUES RUNNING BTWN
2.1"-2.2". THIS MOISTURE...COUPLED WITH A RESPECTABLE H85-H50 VORT
BAND IN THE VCNTY OF THE FRONT AND H50-H70 LAPSE RATES BTWN
5.5-6.0C/KM WILL PRODUCE A WET WED WITH POPS ABV 50PCT AREAWIDE.
POPS WILL DROP BACK TO 20-30PCT ON THU AS THE CENTRAL PENINSULA
GAINS THE BACKSIDE OF THE FRONT AND STEERING WINDS VEER TO THE N/NW
AND PULL DRIER AND MORE STABLE MID LVL AIR ACRS THE CWA WITH PWATS
DROPPING BLO 1.5".

ON WED...MODELS INDICATE A NEARLY SATURATED AIRMASS ABV H50 THAT
SHOULD PRODUCE MID/UPR LVL CLOUD DECKS THAT WILL HINDER SFC HEATING.
HOWEVER...RUC40 REGIONAL ANALYSIS SHOWS H50 TEMPS NEAR THE FRONTAL
TROF RUNNING ARND -8C THAT SHOULD PROVIDE SUFFICIENT INSTABILITY TO
KEEP SCT TSRAS IN THE FCST. OVERALL INSTABILITY LOOKS MODEST AT
BEST...STRONG/SVR TSTM THREAT WILL BE QUITE LOW.

CLOUD COVER AND RAIN COOLED AIR WILL KEEP MAX TEMPS NEAR AVG
(M/U80S) ON WED DESPITE THE USUALLY WARMER WRLY FLOW THAT WILL
PREVAIL. LOW PRECIP/CLOUD COVERAGE ON THU WILL ALLOW MAX TEMPS TO
WARM BACK INTO THE U80S/L90S. MIN TEMPS NEAR AVG (L70S) AS WELL AS
LIGHT NRLY WINDS PUSH SLIGHTLY LOWER DEWPOINTS INTO CENTRAL FL.

FRI-MON...FRNTL BNDRY WILL REMAIN OVER S FL THRU FRI AS THE POST
FRONTAL HI PRES RIDGE WORKS ITS WAY ACRS THE ERN CONUS AND OFF THE
MID ATLC/NEW ENGLAND COAST. N/NE SFC/STEERING WINDS WILL KEEP THE
RELATIVELY DRY AND STABLE MID LVL AIR MASS IN PLACE WITH RELATIVELY
LOWER PRECIP CHANCES THRU THE LATTER HALF OF THE WEEK. THE REMNANTS
OF THE FRONT WILL DRIFT BACK NWD ON SAT AS THE H100-H70 FLOW VEERS
MORE TO THE E/NE...BUT BY THEN IT WILL BE HAVE LITTLE MORE THAN A
MID LVL THETA-E REFLECTION THAN TRUE FRONTAL PROPERTIES. POPS ON SAT
MAY CREEP UP TO THE 50PCT MARK ACRS THE TREASURE COAST...BUT PRECIP
CHANCES WILL REMAIN AOB 40PCT FOR MOST OF THE AREA INTO EARLY NEXT
WEEK AS BROAD HI PRES REESTABLISHES ITS HOLD OVER THE GOMEX/WRN ATLC.

NO SIG COOL AIR ADVECTION AS THE FRONT HAS BEEN MEANDERING OVER THE
DEEP SOUTH FOR THE PAST FEW DAYS. FURTHERMORE...WITH SFC/LOW LVL
WINDS SHIFTING ONSHORE...OCEAN MODIFICATION WILL OCCUR QUICKLY.
MAX/MIN TEMPS NOT EXPECTED TO DEVIATE FROM CLIMO AVGS BY MORE THAN
3F DEG.

&&

.AVIATION...THE EAST COAST SEA BREEZE HAS DEVELOPED FROM THE CAPE
SOUTHWARD THIS AFTERNOON. INLAND PUSH WILL BE SLOW DUE TO
WEST/NORTHWEST FLOW AT/ABOVE SURFACE. WINDS WILL BACK TO AN EASTERLY
ONSHORE FLOW COMPONENT BEHIND THIS FEATURE. INCREASED CONVECTION
CHANCES THROUGH THIS AFTERNOON AND EVENING. A SURFACE BOUNDARY WILL
SINK INTO NORTH-CENTRAL FL BY SUNRISE WED MORNING. TEMPO IFR/MVFR
CONDS WILL OCCUR WITH ANY SHOWERS/STORMS WITH GUSTY DOWNBURST WINDS.
RAIN CHANCES WILL DECREASE INTO THE EVENING BUT COULD STILL SEE A
FEW SHOWERS DEVELOPING OVER THE REGION OVERNIGHT DUE TO HIGHER
MOISTURE AND THE SURFACE BOUNDARY'S PRESENCE. LIGHT WEST-SOUTHWEST
WINDS FORECAST TONIGHT. HIGHER RAIN CHANCES CONTINUE INTO WED WITH
FRONT AROUND THE AREA.

&&

.MARINE...CURRENT-TONIGHT...WEAK FRONT ACROSS THE DEEP SOUTH WILL
SAG INTO NORTH-CENTRAL FL BY DAYBREAK WED MORNING. WINDS HAVE BACKED
TO EASTERLY ALONG THE COAST SOUTH FROM THE CAPE WHERE THE ECSB HAS
FORMED. OFFSHORE FLOW RETURNS AGAIN TONIGHT ACROSS MUCH OF THE
WATERS. MAIN CONCERN FOR BOATERS REMAINS FOR SCATTERED STORMS
PRODUCING GUSTY WINDS AS THEY MOVE OFFSHORE INTO THIS EVENING
ESPECIALLY NORTH OF SEBASTIAN INLET. WIND SPEEDS MAY APPROACH 15 KTS
AWAY FROM THE COAST OVERNIGHT. CURRENT SEAS AROUND 2 FT WILL
GRADUALLY BUILD TO 3-4 FT OFFSHORE IN INCREASING LONG PERIOD SWELLS
TONIGHT.

...PREVIOUS EXTENDED MARINE DISCUSSION...

WED-WED NIGHT...A WEAK FRONTAL TROF OVER THE DEEP SOUTH PUSH THRU
CENTRAL FL AND SUPPRESS THE ATLC RIDGE AXIS INTO THE FL STRAITS.
INTERACTION BTWN THE TWO SYSTEMS WILL TIGHTEN THE LCL PGRAD
SUFFICIENTLY TO PRODUCE A GENTLE TO MODERATE WRLY BREEZE ACRS THE
LCL ATLC...NO SEABREEZE IS ANTICIPATED. SEAS BUILDING TO 3-4FT
NEARSHORE AND 5-6FT OFFSHORE...LARGELY DUE TO A VERY LONG PD SWELL
(AOA 15SEC) FROM DISTANT HURRICANE EDOUARD. DANGEROUS RIP CURRENT
CONDITIONS ARE EXPECTED ALONG THE COAST.

THU-FRI...FRONTAL TROF WILL PUSH INTO S FL ON THU...ALLOWING A LIGHT
TO GENTLE W/NW BREEZE TO VEER TO THE N/NE THRU THE DAY ON THU...THEN
GRADUALLY TO THE E/NE THRU FRI. SWELLS WILL GRADUALLY DAMPEN OUT ON
THU WITH SEAS SUBSIDING TO 2-33FT NEARSHORE AND 3-4FT OFFSHORE BY
SUNSET THU...CONTG THRU FRI.

SAT-SAT NIGHT...THE FRONT WILL WASH OUT OVER THE S HALF OF THE
PENINSULA AS IT DRIFTS BACK TO THE N...LIGHT TO GENTLE E/SE
SFC/BNDRY LYR BREEZE WILL PREVAIL. A NEW SWELL TRAIN WILL WORK ITS
WAY INTO THE LCL ATLC AS A LARGE HIGH PRES RIDGE PUSHES OFF THE MID
ATLC/NEW ENGLAND COAST AND GENERATES A TIGHT PGRAD ALONG THE ERN
SEABOARD. SEAS 2-3FT AREAWIDE AT DAYBREAK...BUILDING TO 3-4FT
NEARSHORE AND 4-5FT OFFSHORE AFT SUNSET.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  86  73  86 /  60  60  30  20
MCO  74  88  73  90 /  60  60  30  30
MLB  76  86  73  86 /  50  60  40  30
VRB  74  87  72  86 /  50  60  40  40
LEE  74  89  73  90 /  60  50  30  20
SFB  74  89  74  90 /  60  60  30  20
ORL  75  88  74  90 /  60  60  30  20
FPR  73  87  72  86 /  50  60  40  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...SEDLOCK
RADAR/IMPACT WEATHER....KELLY
Hazardous weather outlook, Sep 16, 11:00 AM EDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1100 AM EDT TUE SEP 16 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-162200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1100 AM EDT TUE SEP 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
DEEPER MOISTURE WILL LEAD TO HIGHER RAIN CHANCES TODAY. AFTER A DRY
MORNING...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS WEST CENTRAL FLORIDA AND PUSH EAST TO SOUTHEAST
AROUND 10 TO 15 MPH ACROSS THE REGION INTO THE AFTERNOON. BEST RAIN
CHANCES EXPECTED FROM LAKE COUNTY EASTWARD TOWARD VOLUSIA AND
NORTHERN BREVARD COUNTY WHERE GREATEST MOISTURE EXISTS. A FEW STRONG
STORMS ARE POSSIBLE LATER IN THE DAY WITH ANY CONVECTION THAT
INTERACTS WITH THE EAST COAST SEA BREEZE...WHICH IS MOST LIKELY TO
DEVELOP FROM THE CAPE SOUTHWARD.

MAIN THREATS FROM ANY STRONGER STORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING...WIND GUSTS UP TO 40 TO 50 MPH AND LOCALLY
HEAVY RAINFALL.

.RIP CURRENT IMPACT...
INITIAL LONG PERIOD SWELLS FROM DISTANT HURRICANE EDOUARD ARE
FORECAST TO REACH OUR COASTAL WATERS AND SURF ZONE LATE THIS
AFTERNOON WHICH WILL COMBINE WITH TIDAL EFFECTS TO PRODUCE A
MODERATE RIP CURRENT RISK AT AREA BEACHES. CHECK WITH LOCAL BEACH
RESCUE ON THE LATEST SURF CONDITIONS AND ALWAYS SWIM WITHIN SIGHT OF
A LIFEGUARD.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL MOVE EAST TO SOUTHEAST
UP TO 10 TO 15 MPH ACROSS EAST CENTRAL FLORIDA THIS AFTERNOON. A FEW
STRONGER STORMS WILL BE ABLE TO PRODUCE WIND GUSTS AROUND 35 KNOTS
AS THEY MOVE ACROSS INTERIOR LAKES AND AS THEY PUSH OFFSHORE LATER
IN THE AFTERNOON...MAINLY NORTH OF SEBASTIAN INLET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORM CHANCES WILL CONTINUE TO INCREASE TOMORROW AS A WEAK
FRONTAL BOUNDARY MOVES SOUTH INTO CENTRAL FLORIDA AND MAINTAINS
DEEP MOISTURE OVER THE REGION.

LARGER LONG PERIOD SWELLS FROM DISTANT HURRICANE EDOUARD OVER THE
CENTRAL ATLANTIC IS FORECAST TO PRODUCE A HIGH RISK OF STRONG RIP
CURRENTS WEDNESDAY AND THURSDAY WITH GRADUALLY IMPROVING CONDITIONS
BY THE WEEKEND. IN ADDITION...BOATERS MAY EXPERIENCE HAZARDOUS
CONDITIONS NEAR INLETS ESPECIALLY DURING THE OUTGOING TIDE WEDNESDAY
AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

KELLY/WEITLICH

In the hours before

Special weather statement, Sep 16, 7:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
721 PM EDT TUE SEP 16 2014

FLZ054-059-162345-
INDIAN RIVER-ST. LUCIE-
721 PM EDT TUE SEP 16 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER EASTERN INDIAN RIVER COUNTY...NORTHERN ST. LUCIE COUNTY...

* UNTIL 745 PM EDT.

AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 6 MILES SOUTHWEST OF
VERO LAKE ESTATES...MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE SEBASTIAN...POINTE WEST...VERO BEACH AND SURROUNDING AREAS.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2749 8062 2782 8070 2782 8051 2784 8050
      2784 8047 2782 8045 2784 8043 2762 8034
      2762 8033 2761 8034 2754 8031 2754 8030
      2745 8028
TIME...MOT...LOC 2320Z 269DEG 16KT 2768 8058

67

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 3:48 PM EDTSpecial Marine WarningMLB87 min

Nearby

Special Weather Statements in Florida, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.